EMS 1996 Colloquium

The Edinburgh Mathematical Society held the St Andrews Colloquium in St Andrews from 13 to 20 July 1996.

A picture of the 1996 Colloquium is available at THIS LINK.
  1. The Lecturers of the St Andrews Mathematical Colloquium, 1996.

    The following each gave a series of five lectures:

    (a) Professor Geoffrey Grimmett (Cambridge) - "Probability theory and critical phenomena."

    (b) Professor Don Zagier (Bonn) - "Number theory around the equation A + B = C."

    (c) Professor Persi Diaconis (Harvard) - "Patterns in eigenvalues."

    The following gave a one-hour lecture:

    (d) Professor Frank Smithies (Cambridge) - "The mathematics of Cauchy."

    Seminars were organised by Professor Patrick Smith (Glasgow).

  2. From the Edinburgh Mathematical Society Minutes.

    The following are from the General Council papers of the Edinburgh Mathematical Society from October 1996:

    There were 12 seminars organised by Patrick Smith.

    The putting competition was won by Dr T B Fugard.

    The report remarks on the low enrolment, noting that there were only 9 from Scottish Universities other than St Andrews.

  3. Don Zagier's problems.

    Three problems were posed by Don Zagier after each of his five lectures at the Colloquium.

    You can see the the problems and solutions at THIS LINK.

    These problems are referenced in many works. For example:


    J Borwein, A van der Poorten, J Shallit and W Zudilin, Neverending Fractions: An Introduction to Continued Fractions (Cambridge University Press, 2014).

    S R Finch, Mathematical Constants (Cambridge University Press, 2003).

    M S Keane, D Denteneer, F Hollander and E Verbitskiy, Dynamics and Stochastics (IMS, 2006).

    F R Villegas, Experimental Number Theory (OUP Oxford, 2007).


    A N W Hone, Analytic solutions and integrability for bilinear recurrences of order six, Applicable Analysis 89 (2010), 473-492.

    A N W Hone, Laurent Polynomials and Superintegrable Maps, SIGMA 3 (2007).

    A N W Hone, Sigma Function Solution of the Initial Value Problem for Somos 5 Sequences, Trans. Amer. Math. Soc. 359 (10) (2007), 5019-5034.

    A van der Poorten, Hyperelliptic curves, continued fractions, and Somos sequences, Dynamics & Stochastics 48 (2006), 212-224.